Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 23, 2020

July 23, 2020 · NWS BGM · 8 events in 1 county or zone

A cold front moving through Northeast Pennsylvania sparked showers and thunderstorms during the afternoon of the 23rd. Some of these storms became severe and produced mainly tree damage in Susquehanna County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moving through Northeast Pennsylvania sparked showers and thunderstorms during the afternoon of the 23rd. Some of these storms became severe and produced mainly tree damage in Susquehanna County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:46 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 23, 2:46 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 PM EDT Thu Jul 23 2020

.SYNOPSIS...
A cold front moving southeast through New York northeast
Pennsylvania will bring showers and thunderstorms to our area
into this evening. High pressure will build into the region
Friday, bringing dry weather that lasts into Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...

345 PM Update...

Severe Thunderstorm watch is now in effect for the eastern
southern tier, western catskills and all of NE PA until 10 PM.

Main concern in the near term continues to be the scattered
strong to severe thunderstorms moving across the area through
about 10PM this evening. Storms are also producing torrential
downpours and urban/small stream flooding issues could occur.

The weak surface front/wind shift boundary will slowly drift
south through the area this evening bringing the convection with
it. Showers and perhaps an embedded thunderstorm could linger
longer across NE PA, perhaps even into the predawn hours.
Otherwise, expect patchy fog to form overnight as it remains
humid with lows in the 60s.

Early morning fog and stratus clouds on Friday should break up,
with skies becoming mostly sunny in the afternoon. Cannot rule
out a stray shower across the higher elevations of the Poconos,
otherwise dry weather. Surface dew points slowly fall into the
upper 50s and lower 60s by afternoon. High temperatures will
still be warm, reaching well into the 80s for most.

High pressure brings mostly clear skies Friday night with areas
of fog likely, especially in the valleys. A bit cooler with lows
in the mid-50s to lower 60s.

1245 PM Update...

Surface boundary is bisecting the area roughly along a line from
Penn Yan to Utica. The thick cloud cover we had earlier this
morning is now becoming broken cumulus across the region, which
is allow for decent heating and destabilization. Noon temperatures
are now mostly in the upper 70s to lower 80s areawide and
surface dew points are still elevated between 68-72F. Meso
analysis shows right around 1000 J/Kg of MLCAPE across all of
CNY and NE PA at this time, with effective layer shear ranging
from 30-40 kts. Storms are just beginning to develop along the
boundary across Yates and Steuben County at this time. Expecting
activity to become more numerous by mid to late afternoon across
much of the region. New day 1 convective outlook from SPC has
expanded the slight risk region back to Chemung county in the
Twin Tiers and now covers all of our NE PA counties. SPC also
lowered the threat, with no severe weather now expected
northwest of a Seneca Falls---Syracuse--Rome line.

1040 AM Update...

Cloud cover is slowly beginning to break up across the Finger
Lakes and north-central NY this morning as drier mid level air
works in from the northwest. This will allow more heating to
take place over the next several hours, which will enhance
instability. High dew points in the lower 70s will combine with
temperatures in the low to mid-80s this afternoon to produce
MLCAPE values between 1000-1500...and perhaps as high as 2000
J/kg across parts of NE PA. A shortwave disturbance currently
across western NY will move into our region during the afternoon
hours helping to enhance the effective layer shear...likely
into the 25-35 kt range. Latest CAMS and radar trends are in
good agreement that numerous showers and thunderstorms will
develop across CNY midday or early afternoon and slowly drift
south into the Southern Tier and then NE PA by late afternoon
and early evening. Forecast soundings also show high values of
DCAPE (around 1000-1200 J/Kg) and inverted V type soundings due
to the aforementioned dry mid level air advection. Therefore, do
think there is potential for a few storms to be strong to
severe across the region this afternoon and evening. The most
likely area to watch for severe storms and possible damaging
winds will be the Twin Tiers, NE PA and western Catskills.
Cannot rule out some hail in a few storms as well, considering
high EL levels up to 45K ft agl and high levels of CAPE in the
hail growth zone.

PWATS remain high in the 1.6 to 1.8 inch range, and storms may
train over the same locations as the front only very slowly
drifts south this afternoon. Therefore, will also be watching
for some storms to produce heavy downpours which could cause
some localized ponding of water or other hydro issues.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
1130 am Update...
Raised temperatures slightly Saturday with models trending
towards a drier airmass in place. High pressure will still be in
place into Monday.

350 AM Update...

Ridging will build across the region through the weekend with
humidity and heat on the rise again by Sunday. Surface high
pressure will remain overhead through the period and the area
should remain dry.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
315 pm Update...
Lowered the PoPs Monday during the day as the front is trending
slower and looking to be moving through Monday night into
Tuesday.

Previous Discussion...

Ridging starts to break down Sunday night as a cold front drops
out of Ontario, Canada. Shower and thunderstorm activity will
increase through the day Monday with the approaching front. A
moist and unstable airmass is expected out ahead of the front,
with GEFS PWAT anomaly showing values around 2 standard
deviations above normal. However, model consensus for the timing
of the front is fairly early in the day on Monday, so unless the
timing is pushed back until later in the day, the severe threat
should be low.

An upper trough will slowly push eastward and over the
Northeast U.S. Conditions will likely remain unsettled through
the remainder of the period under the influence of the upper
trough, but the best instability exits with the cold front
Monday night, so severe thunderstorm threat should be low.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
130 PM Update...

A surface front is just south of KSYR and KRME at 18z. KSYR and
KRME should therefore be mainly dry over the next 24 hours.
South of here, for the rest of the TAF sites, scattered showers
and thunderstorms are now developing. These showers and storms
could impact the TAF sites mainly between 18-22z this
afternoon...except a little later perhaps lasting until 00z at
KAVP. If these storms go over a terminal expect brief IFR vsby
restrictions with heavy rain and gusty/erratic winds. Included a
tempo group in the tafs to cover this potential.

The showers should taper off and end after sunset for most
locations. Then, with humid conditions lingering expect some
lower MVFR stratus and patchy fog to develop overnight. Some
uncertainty remains on just how restrictive this fog may be,
especially for KELM. The stratus and valley fog should dissipate
by mid-morning Friday, with conditions returning to VFR.

West-southwest winds 5-10 kts this afternoon. Winds turn light
northerly or variable overnight, less than 5 kts. Northerly
winds continue into Friday, 5-10 kts.

Outlook...

Friday through Sunday Night...Mainly VFR. Early morning fog and
associated restrictions possible, especially at KELM.

Monday and Tuesday...Scattered showers and thunderstorms
possible. May lead to some restrictions at times.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...MJM
SHORT TERM...AJG/MPK
LONG TERM...AJG/MPK
AVIATION...MJM
Hazardous weather outlook, Jul 23, 2:27 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
327 PM EDT Thu Jul 23 2020

NYZ015>018-022>025-036-037-044-241930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-
327 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this evening. The
main threats are isolated damaging winds, hail, and heavy rainfall.
Be sure to check the latest forecast updates and have multiple ways
to receive watches and warnings if severe weather approaches your
location.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-241930-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
327 PM EDT Thu Jul 23 2020

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms this evening. The
main threats are isolated damaging winds, large hail, and heavy
rainfall. Be sure to check the latest forecast updates and have
multiple ways to receive watches and warnings if severe weather
approaches your location.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-241930-
Northern Oneida-
327 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 2:38 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
07/23/2020                   BROOME             NY   911 CALL CENTER

            POWER LINE DOWN ON MILLS AVE.

&&

AJG
Local storm report, Jul 23, 2:48 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     UNION CENTER            42.15N  76.07W
07/23/2020                   BROOME             NY   911 CALL CENTER

            TREE ON WIRES

&&

AJG
Local storm report, Jul 23, 2:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     CAMPVILLE               42.08N  76.15W
07/23/2020                   TIOGA              NY   911 CALL CENTER

            WIRES DOWN ON ROAD ON CANTERBERRY DRIVE

&&

AJG
Local storm report, Jul 23, 2:55 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     BINGHAMTON              42.10N  75.91W
07/23/2020                   BROOME             NY   911 CALL CENTER

            POLE AND WIRES DOWN ON CLINTON ST.

&&

AJG
Local storm report, Jul 23, 2:56 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
07/23/2020                   BROOME             NY   911 CALL CENTER

            WIRES DOWN SPARKING ON TRUCK ON HAZEL AVE.

&&

AJG
Special weather statement, Jul 23, 3:02 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
402 PM EDT Thu Jul 23 2020

NYZ057-232100-
Delaware NY-
402 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DELAWARE COUNTY
UNTIL 500 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Unadilla, or 12 miles northwest of Walton, moving east at 10 mph.

Wind gusts in excess of 40 mph and small hail will be possible with
this storm. Heavy downpours of rain are also possible.

Locations impacted include...
Walton, Colchester, Meredith, Franklin, Sidney Center, East Sidney,
Meridale and Youngs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.

LAT...LON 4212 7504 4231 7538 4232 7538 4231 7534
      4232 7531 4237 7526 4236 7524 4238 7520
      4236 7519 4238 7514 4240 7512 4237 7492
TIME...MOT...LOC 2001Z 289DEG 8KT 4232 7528

Butts

The radar

The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 23, 3:03 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -75.750

Strong thunderstorm winds brought down a tree along with powerlines on Pine Street.

Thunderstorm Wind, Susquehanna

When
July 23, 3:03 PM EST
Where
Susquehanna County, 0.86 mi SW of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -75.760

Strong thunderstorm winds brought down wires near intersection of Dubois Street and Steam Hollow Road.

Thunderstorm Wind, Susquehanna

When
July 23, 3:03 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.960, -75.750

Strong thunderstorm winds brought down ten trees in a yard.

Thunderstorm Wind, Susquehanna

When
July 23, 3:11 PM EST
Where
Susquehanna County, 1.38 mi S of Hallstead Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.930, -75.730

Strong thunderstorm winds brought down a tree, which blocked a portion of 227 Interstate 81 Northbound.

Thunderstorm Wind, Susquehanna

When
July 23, 3:14 PM EST
Where
Susquehanna County, 2.17 mi ESE of Middletown Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.860, -76.060

Strong thunderstorm winds brought down trees near Irish Hill Road and Flynn Road.

Thunderstorm Wind, Susquehanna

When
July 23, 3:25 PM EST
Where
Susquehanna County, Lakeside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.880, -75.670

Strong thunderstorm winds brought down a tree on a road.

Thunderstorm Wind, Susquehanna

When
July 23, 3:50 PM EST
Where
Susquehanna County, 0.86 mi SE of Harford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.770, -75.690

Strong thunderstorm winds brought down a tree and wires, blocking Creek Road.

Thunderstorm Wind, Susquehanna

When
July 23, 4:04 PM EST
Where
Susquehanna County, Lenoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.670, -75.650

Strong thunderstorm winds brought down a tree on Route 374 near Interstate 81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913160, 913161, 913165, 913162, 913164, 913166, 913167, 913168.